Not-so-inactive ingredients: a sore spot for patients?
Pills are made up of more than just active pharmaceutical ingredients; in fact, 75% of the average tablet is made up of inactive ingredients. Almost all of these contain a potential allergen; worryingly, some drugs prescribed for GI conditions, such as IBS, actually contain allergens known to worsen symptoms. Allie Nawrat investigates.
One in ten people have a food allergy, and as many as 75% of the global population has an intolerance to lactose. Given the unpleasant (even life-threatening) immune and gastrointestinal (GI) reactions that can result from ingesting foods you have a hypersensitivity to, it’s understandable that patients go to great efforts to avoid eating problem ingredients.
But this issue is not just limited to food. Sometimes, the drugs a person has been prescribed can also trigger unexpected allergic reactions and intolerances.
Traditionally, it has been assumed it is the active pharmaceutical ingredient (API) in the product that causes these adverse reactions. However, research published last year by gastroenterologists at Harvard Medical School and Massachusetts Institute of Technology (MIT) has found that the excipients acting as filler and comprising the vast majority of the pill contribute to patients’ adverse reactions. This occurs despite the fact they are supposed to be inactive and have been evaluated for their toxicity and safety by regulators.
One of the lead authors of the study, Brigham and Women’s Hospital gastroenterologist and MIT professor of engineering Giovanni Traverso, explains: “Approximately three quarters, on average, of every pill, tablet or capsule is composed of inactive ingredients.”
Based on data from US and German drug databases, PillBox and Gelbe Liste, as well as simple pharmacy-based pill weighing tests, the report found an average tablet or capsule contains 280mg of inactive ingredients and only 160mg of API.
“There are in excess of 30,000 different ingredients, which can be classified as an inactive ingredient, and, on average, there are eight [inactive ingredients] in every pill,” Traverso notes. There are around 82.5 alternative formulations per active pharmaceutical ingredient for the 18 most frequently prescribed medicines in the US.
Worryingly, almost 93% of oral pills contain at least one potential allergen, and only 12% of APIs are not accompanied by inactive ingredients that have been found to cause allergic reactions.
Danger to polypharmacy and medication adherence
“[Although] the quantities of allergen we are taking about are low, for people taking many medications – known as polypharmacy – the amounts could add up and actually have a negative effect, such as GI upset,” Traverso says.
If a patient were to take ten prescription medicines a day, they would be ingesting around the substantial amount of 28g of inactive ingredients daily, which is more than enough to cause an adverse event in many patients.
A related concern is how little is known about interactions between APIs and inactive ingredients, particularly when the priority is on looking at drug-to-drug interactions for patients engaged in polypharmacy.
For people taking many medications – known as polypharmacy – the amounts could add up.
Not only are the adverse events, and the related impact on patients’ well-being, a concern, the Harvard/MIT report also notes how they might push people to stop taking or discontinue medication, which “directly affects the potential to intervene [positively] to mitigate someone’s disease”.
Part of the issue is people assume it is the API that is causing adverse events, and therefore there is a need to discontinue the drug completely. However, the study demonstrates it is likely to be the inactive ingredient aggravating the allergy or intolerance, and therefore, simply changing the formulation of the drug prescribed would resolve the adverse reaction problem.
Spotlight on IBS: when medicines cause harm
The MIT and Harvard Medical School study highlights irritable bowel syndrome (IBS) as a particularly concerning example. This condition is increasingly being managed through dietary changes where patients are encouraged to reduce their intake of fermentable oligosaccharides, disaccharides, monosaccharides and polyols (FODMAPS); lactose is an example of a disaccharide.
However, the researchers found that 55% of all medications contain at least one FODMAP sugar – 45% contain lactose alone – and 5% containing more than one, and the quantities of the sugars could exceed 500mg, which would contribute to increased FODMAP consumption and significant negative GI symptoms in IBS patients.
Allergens and FODMAPs were found in the inactive ingredients of drugs prescribed to manage IBS symptoms.
Even more troublingly, significant proportions of allergens and FODMAPs were found in the inactive ingredients of drugs prescribed to manage IBS symptoms. Therefore, drugs prescribed to improve patient’s well-being could actually be worsening their symptoms and quality of life. One particular example is rifaximin, which contains propylene glycol.
The article concludes that every investigated class of drugs for IBS had FODMAP-free alternatives, therefore there is a “need for appropriate selection of not only the API, but also the formulation as a whole to help mitigate adverse reactions or improve symptom control”.
Raising awareness of inactive ingredient risks
The MIT and Harvard Medical School researchers are clear that inactive ingredients have an important role to play in drug formulations; they can act as filler, stabilise the molecule, make the pill easier to swallow and also support the absorption of the drug through the GI tract.
Although they are undoubtedly necessary, there is a need for more awareness that they can in fact be quite active. Traverso notes the aim of this study was to understand what caused the adverse events patients had reported to him and his gastroenterologist colleagues. The researchers then wanted to raise awareness of the findings to “ensure that everyone – patients and healthcare providers – start to appreciate the complexity of adverse events”.
Anybody who takes a drug is ingesting these inactive materials.
“Anybody who takes a drug is ingesting these inactive materials, and we need to understand the potential impact on their health,” Traverso adds. He notes that since this paper was published last year, he gets emails and calls from patients on occasion saying how grateful they are for increased awareness of what is causing their adverse events.
However, this awareness can only be improved by providing people with more access to information about these ingredients. Traverso calls for better tools to allow at-risk, hypersensitive patients and their healthcare providers to be able to identify ingredients in pills that might affect them.
Who is responsible for resolving this situation?
The report notes that “the mass content of individual inactive ingredients in pills or capsules is largely not reported by manufacturers”, which hinders the information patients and physicians’ can have about the drugs.
However, Traverso is clear not all the blame should lie with pharmaceutical companies. He calls for regulators to require better labelling by pharmacies; although medicines may come with a list of side effects associated with the API, this does not usually include a similar list for the inactive ingredients.
Further to this, he advocates for more research to understand the general issue of allergens in inactive ingredients from both the pharma and academic world, with a priority placed on ensuring the safety of patients.